Medical questions & health advice by board certified doctors
"What are the effects of missing a dose of levothyroxine? "
I am 22 years old, female and have hypothyroidism. I am currently on 25 mcg of levothyroxine which I started on less than a year ago. I got retested about a month ago with no change and kept on the same dose. My thyroid is sensitive, the low dose worked surprisingly well on fixing many of my symptoms. My question is that I missed a dose this week and the drowsiness and a lot of other symptoms came back pretty quickly after missing it. There's a lot of swelling around my eyes, I'm tired all the time and my heart feels like its beating really hard and my breathing feels like I can't get a deep enough breath. Is this all from just missing the one dose? How long will it take for me to feel back to normal? Sleeping more (or less) doesn't help with being less drowsy. Ice packs on my eyes doesn't bring down the swelling. After missing the dose, I've kept taking the levo regularly since. It's been about 5 days I think since I missed taking it.
It is not possible to completely answer this question without seeing your thyroid function testing most specifically your TSH levels. That is why it is important that you continue to follow-up with your endocrinologist. With that said, generally speaking, missing one dose of your low-dose levothyroxin does not seem to be the cause of your symptoms returning. There are a couple of reasons for this. First, levothyroxin always lasts a long time in the blood. We always tell somebody that if they miss one dose of levothyroxine, they should always just take 2 the next day. This never results in anybody getting too much or too little thyroid hormone. I should also point out that with your dose being so low I wonder how much your symptoms have to do with hypothyroidism in the first place. 25 µg is almost no levothyroxin at all and I have never seen anybody have resolution of symptoms due to hypothyroidism from such a low dose. You should continue to follow with your endocrinologist for this problem. He or she will monitor your TSH levels and use that to determine how much levothyroxin you need. If your TSH levels are normal and you still feel the same symptoms, then you will need to look for a different cause for these as your thyroid function might not be the only problem.
Need more info?See an endocrinologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.